IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 4473 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
 »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »  Article in PDF (200 KB)
 »  Citation Manager
 »  Access Statistics
 »  Reader Comments
 »  Email Alert *
 »  Add to My List *
* Registration required (free)

 
In This Article
 »  Abstract
 »  Introduction
 »  Case Report
 »  Discussion
 »  References

 Article Access Statistics
    Viewed3677    
    Printed154    
    Emailed1    
    PDF Downloaded203    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
 Table of Contents    
DRUG WATCH
Year : 2011  |  Volume : 43  |  Issue : 1  |  Page : 76-77
 

Ranitidine-induced thrombocytopenia: A rare drug reaction


Department of Skin and VD, Kasturba Medical College, Mangalore, India

Date of Submission31-Jul-2008
Date of Decision16-May-2010
Date of Acceptance21-Oct-2010
Date of Web Publication15-Jan-2011

Correspondence Address:
Amit V Bangia
Department of Skin and VD, Kasturba Medical College, Mangalore
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.75676

Rights and Permissions

 » Abstract 

H 2 antagonist ranitidine causing thrombocytopenia is a rare drug phenomenon. Here we present a case of 55 year old female of pustular psoriasis who presented with fever and vomiting. Patient. was started on roxithromycin, iv ondensetron, paracetamol and iv ranitidine. Complete blood count revealed neutrophilia with normal blood picture. However repeat investigations showed falling WBC and platelet count. After excluding other causes of pancytopenia we concluded that ranitidine was the cause for this atypical drug reaction, more so when the blood picture improved within 72 hrs of ranitidine withdrawal.


Keywords: Ranitidine, thrombocytocytopenia, adverse drug reaction


How to cite this article:
Bangia AV, Kamath N, Mohan V. Ranitidine-induced thrombocytopenia: A rare drug reaction. Indian J Pharmacol 2011;43:76-7

How to cite this URL:
Bangia AV, Kamath N, Mohan V. Ranitidine-induced thrombocytopenia: A rare drug reaction. Indian J Pharmacol [serial online] 2011 [cited 2020 Feb 21];43:76-7. Available from: http://www.ijp-online.com/text.asp?2011/43/1/76/75676



 » Introduction Top


Thrombocytopenia due to H 2 receptor antagonist is a rare but known phenomenon. Only 29 cases of H 2 receptor antagonist (ranitidine and cimiteidine) induced thrombocytopenia have been reported so far. Though ranitidine and cimetidine belong to the same class of drugs, cross-reactivity between them is not conclusive. Platelet count typically falls from 75 to 80% of the normal value on exposure to the drug and returns to normal after drug withdrawal. Ranitidine is able to cause thrombocytopenia by an idiosyncratic reaction associated with an increase in platelet-induced immunoglobulins and its later clearance by the phagocytic system. The diagnosis of this critical condition is based on clinical suspicion and is a diagnosis of exclusion, probably life saving in critical patients.


 » Case Report Top


A 55-year-old female, a case of pustular psoriasis, presented with multiple pustules over extremities, associated with fever and vomiting. Routine hemogram on admission revealed WBC count of 4900 cells/mm 3 (N: 71, L: 23, E: 5, B: 1) and platelet count of 1.95 Χ 10 9 /dL. Hb was 10 g%. Patient was started on roxithromycin 150 mg BD, paracetomol 500 mg BD, IV ranitidine 50 mg BD and IV ondansetron. Blood investigations repeated after 2 days revealed thrombocytopenia with platelet count of 75 Χ 10 9 /dL, WBC count of 3000 cells/mm 3 with neutropenia and Hb 9.4 g%. Important causes of pancytopenia like malaria, leptospirosis (this being an endemic area), dengue, autoimmune disorders, and sepsis were ruled out. Repeat blood picture showed further fall in platelet count to 30,000 Χ 10 9 /dL and WBC count to 1700 cells/mm 3 ; however, there was no spontaneous bleeding. Bleeding time, clotting time and INR were normal. With other causes ruled out convincingly and the patient being clinically asymptomatic, it was concluded that a drug may be the possible cause of thrombocytopenia. Ranitidine-induced thrombocytopenia in critically ill patients has been reported. The drug was immediately withdrawn and after 48 hours a significant improvement in the blood picture was noticed with Hb 9.6 g%, WBC count of 4500 cells/mm 3 and platelet count of 75 Χ 10 9 /dL. The patient had an uneventful recovery and was discharged a week later with normal blood counts.


 » Discussion Top


Several drugs have been implicated in causing acute immunologically mediated thrombocytopenia. [1],[2] There are three possible mechanisms by which a drug causes decrease in platelet count: failure of production by bone marrow, immune destruction and platelet aggregation in circulating blood. [3] Antibodies that bind to normal platelets in the presence of drug have been strongly implicated for drugs like cinchona, quinine and sulfa drugs. [4],[5],[6],[7] However, in the case of H 2 receptor antagonists, demonstration of drug associated antibodies (complement fixation, antiglobulin consumption tests and tests involving the release of platelets 11Cr or P173) is usually unsatisfactory [3] and diagnosis is based on clinical suspicion. In our case, to confirm the causality of ranitidine leading to thrombocytopenia, we applied the WHO-UMC system for standardized case causality assessment, [8] which suggested a "certain relationship" between ranitidine and thrombocytopenia though we could not subject the patient to a rechallenge. Drug-induced thrombocytopenia usually takes weeks or months to appear but may appear within 12 hours of drug intake in a sensitized individual. [9],[10],[11] Typically, the platelet count falls to 80% of the normal and thrombocytopenia may be associated with neutropenia and anemia. In our case, there was pancytopenia which significantly improved after withdrawal of ranitidine. Literature shows that this rare drug reaction due to H 2 receptor antagonist (ranitidine) is more common in critically ill patients (patients admitted in ICU). Hence, precaution should be taken to put these patients on other medication for ulcer prophylaxis.

In conclusion, in cases of severe thrombocytopenia in critically ill patients, a pharmacological cause must be suspected, including H 2 receptor blockers. Other alternate drug regimens for prophylaxis of stress ulcer should be considered.

 
 » References Top

1.McCrae KR, Cines DB. Drug-induced thrombocytopenia. In: Loscalzo J, Schaefer AI, editors. Thrombosis and Hemorrhage. New York, NY: Blackwell; 1994. p. 545.  Back to cited text no. 1
    
2.George JN, El Harake M, Aster RH. Thrombocytopenia due to platelet destruction by immunologic mechanisms. In: Beuter E, Licht-man MA, Coller BS, Kipps TJ, editors. Hematology, 5 ed. New York, NY: McGraw Hill; 1995. p. 1315.  Back to cited text no. 2
    
3.Caz PD, Terrin J, De la Rubia J, Codnna J, Safont J, Mirabet V. Ranitidine-induced thrombocytopenia in severe burn patients. a propos of one case. Ann Medit Burns Club 1995.   Back to cited text no. 3
    
4.Aster RH: Response of thrombocytes to toxic injury. In: Bloom JC, editor. Toxicology of the Hematopoietic System. Comprehensive Toxicology. Vol 4. New York, NY: Elsevier; 1997. p. 263.  Back to cited text no. 4
    
5.Berndt MC, Chong BH, Boll HA, Zola H, Castaldi PA. Molecular characterization of quinine/quinidine, drug-dependent antibody platelet interaction using monoclonal antibodies. Blood 1985;66:1292,   Back to cited text no. 5
    
6.Visentin GP, Wolfmeyer K, Newman PJ, Aster RH. Detection of drug-dependent, platelet-reactive antibodies by antigen-capture ELISA and flow cytometry. Transfusion 1990;30:694.   Back to cited text no. 6
[PUBMED]    
7.Curtis BR, McFarland JG, Wu GG, Visentin GP, Aster RH. Antibodies in sulfonamide-induced immune thrombocytopenia recog nized calcium-dependent epitopes on the glycoprotein IIb/IIIa complex. Blood 1994;84:186.  Back to cited text no. 7
    
8.Uppsala monitoring centre. The use of the WHO-UMC system for standardized case causality assessment. Available from: http://www.who-umc.org/graphics/4409.pdf. [last accessed on 2007 Nov 4].   Back to cited text no. 8
    
9.Mann HJ, Schneider JR, Miller JB, Delaney JP. Cimetidine- associated thrombocytopenia. Drug Intel Clin Pharm 1983;17:126.  Back to cited text no. 9
    
10.Bajjoka AE. Ranitidine-induced thrombocytopenia. Arch Intern Med 1991;151:203.  Back to cited text no. 10
    
11.Humphries JE. Thrombocytopenia associated with famotidine in a hemophilic. Ann Pharmacother 1992;26:262.  Back to cited text no. 11
[PUBMED]    



This article has been cited by
1 Identification of quinoline-chalcone hybrids as potential antiulcer agents
Koneni V. Sashidhara,Srinivasa Rao Avula,Vaibhav Mishra,Gopal Reddy Palnati,L. Ravithej Singh,Neetu Singh,Yashpal S. Chhonker,Priyanka Swami,R.S. Bhatta,Gautam palit
European Journal of Medicinal Chemistry. 2014;
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow